Heavy Snow, Mono
- When
- February 15, 3:00 PM PST to February 16, 10:00 AM PST
- Where
- Mono forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.939, -118.887 (the zone’s center; the record gives no point)
A winter storm moved through the central Sierra Nevada and western Nevada. Snowfall totals in the Sierra were as high as 20 inches in the higher elevations from Lake Tahoe south to Mono County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
A winter storm moved through the central Sierra Nevada and western Nevada. Snowfall totals in the Sierra were as high as 20 inches in the higher elevations from Lake Tahoe south to Mono County. Five to ten inches of snow fell in the valleys of western Nevada.Storm total snowfall amounts:1 WNW Mammoth Lakes (9000 ft.) 20 inches (8200 ft) 15 inches2 NE Mammoth Lakes (7800 ft.) 14 inches4 SSE Coleville 12 inches10 WNW Bridgeport Reservoir 8 inchesBridgeport (6470 ft.) 7 inches3 S Crowley Lake 6 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 15, 2:50 PM PST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 250 PM PST TUE FEB 15 2005 .SHORT TERM... OVERRUNNING EVENT HAS BEGUN OVER THE SIERRA AND WESTERN NEVADA. NORTHEAST FLOW OVER TAHOE AND ZONES 3 AND 4 IS AT A DEPTH OF ABOUT 9000 FEET....WITH THE SOUTHERLY FLOW FROM THE STATIONARY UPPER LOW OFF THE CA COAST. LARGE AREA OF LIGHT TO MODERATE SNOW IS FALLING FROM THE TAHOE BASIN AND WESTERN NEVADA VALLEYS SOUTH OF RENO DOWN THROUGH MONO COUNTY. SPOTTERS REPORTING MINIMAL ACCUMULATIONS AT THIS TIME IN THE TAHOE BASIN...WITH NEARLY 3 INCHES ON THE GROUND IN MAMMOTH. NEVADA VALLEYS SHOULD REMAIN NEARLY ACCUMULATION FREE DUE TO THE WARM AND MOIST GROUND. HAVE ISSUED A SNOW ADVISORY FOR TONIGHT TO ACCOUNT FOR THE CONTINUED LIGHT PRECIP AND LIKELY HIGHER SNOW FALL RATES IN MONO AND TAHOE WHEN THE SHORT WAVE NEARS. EXPECTING ACCUMULATIONS OF 5 TO 10 INCHES ABOVE 7000 FEET WITH LESSER AMOUNTS AT LAKE LEVEL. PATTERN REMAINS STAGNANT WITH THE REX BLOCK OF THE PACIFIC COAST. NEXT PIECE OF ENERGY MOVES AROUND THE EAST SIDE OF THE LOW ON THURSDAY. HAVE REDUCED POPS ON WEDNESDAY AND WEDNESDAY NIGHT TO SHOW A BREAK IN THE ACTIVITY...WITH HIGHER POPS RETURNING TO THE SIERRA AND WESTERN NEVADA ON THURSDAY. FRIDAY LOOKS WET TOO WITH MORE OVERRUNNING. BRONG .LONG TERM...SATURDAY THROUGH TUESDAY... MEDIUM RANGE MODELS STILL HAVE NOT SHOWN MUCH OF A SOLUTION CONVERGENCE FOR THE WEEKEND THROUGH EARLY WEEK PERIOD. IT DOES APPEAR THAT THE SOUTHERN STREAM WILL CONTINUE TO DOMINATE. THE GFS AND ECMWF BOTH KEEP AN ACTIVE PATTERN THROUGH MONDAY...SO I KEPT POPS THROUGH THIS PERIOD. THERE WILL NOT BE WIDESPREAD PRECIPITATION THROUGHOUT THE WHOLE WEEKEND...THIS WAS MORE DUE TO TIMING DIFFERENCE DIFFICULTIES. THE GFS BEGINS TO SIDE WITH MORE OF A NORTHERN INFLUENCE...BUT I AM STILL SIDING WITH THE ECMWF...WHICH CONTINUES THE MORE TROPICAL PATTERN OF THE PAST WEEK. THEREFORE I KEPT TEMPERATURE PROFILES NEARLY THE SAME...WITH JUST A LITTLE DROP TOWARDS THE BEGINNING OF THE WEEK. THE GFS BRINGS UPPER RIDGING BACK INTO THE WESTERN U.S. ON TUESDAY. I KEPT DRY FOR THIS DAY...BUT WITH LITTLE CONFIDENCE AT THIS TIME. SHULZ && .REV WATCHES/WARNINGS/ADVISORIES... .NV...SNOW ADVISORY THROUGH 6AM WEDNESDAY MORNING NVZ002. .CA...SNOW ADVISORY THROUGH 6AM WEDNESDAY MORNING CAZ072-073. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 414 AM PST TUE FEB 15 2005 CAZ071>073-NVZ002>005-161500- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN- EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MONO-NORTHERN WASHOE COUNTY- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 414 AM PST TUE FEB 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA.. .DAY ONE...TODAY LOW PRESSURE IS APPROACHING THE CENTRAL CALIFORNIA COAST AND IS EXPECTED TO BRING INCREASING CHANCES FOR RAIN AND SNOW. SEE SPECIAL WEATHER STATEMENT /WWUS85 KREV RNOSPSREV/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... AN UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE INTO THE PRESIDENTS DAY WEEKEND AS LOW PRESSURE REMAINS OFF THE CALIFORNIA COAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES AND CRITERIA. SM
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470445.